Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Des Moines, IA

January 2, 2006Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jan 2, 2006, 2:25 AM CST for Decatur County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 2:25 AM CST (08:25 UTC)
Expired
Jan 2, 2006, 3:15 AM CST
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 020825
SVRDMX
IAC053-020915-
/O.NEW.KDMX.SV.W.0001.060102T0825Z-060102T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 315 AM CST.

* AT 223 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHEAST OF LEON...OR 70 MILES SOUTH OF
  DES MOINES...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES EAST OF LEON BY 305 AM CST.
  NEAR GARDEN GROVE BY 315 AM CST.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4057 9375 4058 9356 4090 9358 4087 9387

$$

FORSTER
1 follow-up statement
000 
WWUS53 KDMX 020853
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
253 AM CST MON JAN 2 2006

IAC053-020915-
/O.CON.KDMX.SV.W.0001.000000T0000Z-060102T0915Z/
DECATUR IA-
253 AM CST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
DECATUR COUNTY UNTIL 315 AM CST...

AT 249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED 8 MILES EAST OF LEON...OR 59 MILES SOUTH OF DES MOINES...
AND MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GARDEN GROVE BY 310 AM CST.
  NEAR LE ROY BY 315 AM CST.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4057 9375 4058 9356 4090 9358 4087 9387

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:05 PM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Jan 1, 3:05 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CST SUN JAN 1 2006

.DISCUSSION...

TONIGHTS EVENT IS UNDERWAY TO OUR NORTHWEST AND IS EXPECTED TO
SPREAD INTO THE CWA THIS EVENING.  PRECIP TYPE REMAINS THE MAJOR
HEADACHE.  THERE IS A LOT OF WARM AIR THAT WILL BE BROUGHT IN WITH
THE EASTERLY FLOW AND PRECIP WILL LIKELY START OUT AS RAIN BUT WHERE
THE FLOW HAS A NORTHEASTERLY COMPONENT (I.E. EST AND POINTS NORTH
AND WEST) THE SOUNDINGS INDICATE COOLER AIR ALOFT SO FREEZING RAIN
WILL START MUCH EARLIER BUT ALSO SHOULD CHANGE OVER TO SNOW AS THE
COLUMN CONTINUES TO SATURATE AND COOL.  SOUTHERN SECTIONS OF THE CWA
SHOULD REMAIN RAIN THROUGH THE EVENT.  TO ACCOUNT FOR THE MIX FAR
NORTH WE HAVE CHANGED THE FREEZING RAIN ADVISORY TO A WINTER WEATHER
ADVISORY.  FURTHER SOUTH THE FREEZING RAIN ADVISORY WILL REMAIN AS
SUCH THOUGH SOUNDINGS INDICATE A MIX WITH SLEET MID MORNING MONDAY.
OVERALL TREND OF THE FORECAST WAS GOOD SO LITTLE CHANGE WAS MADE TO
TIMING AND JUST SOME TWEAKING TO PRECIP TYPE.  ONE CHANGE OF
NOTE...THE GFS DOES BUILD A RIDGE INTO US LATE MONDAY SO I HAVE
CLEARED PRECIP OUT DURING THE AFTERNOON OVER THE WEST AND CENTRAL A
LITTLE QUICKER.  I LEFT CHANCE POPS ONLY IN THE FAR EAST.  THE OTHER
THING TO WATCH IS THAT THE SURFACE LOW WILL LIFT FROM KS INTO NRN MO
AND ADVECT 50+ DEWPOINTS AND QUITE UNSTABLE AIR INTO SOUTHERN/
SOUTHEAST IOWA.  I WOULD NOT BE SURPRISED TO SEE THUNDER IN THOSE
AREAS LATER TONIGHT.  THE MORNING ISSUANCE HAD THE MENTION OF
THUNDER AND WE WILL LEAVE THAT IN OVER THE FAR SOUTHEAST.

BEYOND MONDAY...RIDGING TAKES PLACE MONDAY NIGHT AND TUESDAY WITH
SOUTHERLY FLOW BECOMING ESTABLISHES LATE MONDAY NIGHT.  TEMPS SHOULD
RECOVER NICELY ON TUESDAY WITH MID 40S ACROSS THE SOUTH AND MID 30S
FAR NORTH.  THIS WILL BE SHORT LIVED THOUGH AS THE NEXT SYSTEM MOVES
IN FOR TUESDAY NIGHT AND WEDNESDAY.  CURRENT TRENDS SHOW THE
SHORTWAVE LIFTING FURTHER NORTH AND THE BEST LIFT AND VORTICITY
SHOULD STAY OVER NORTHERN IOWA.  I DID NOT MAKE LARGE CHANGES TO
THAT PERIOD YET BUT IT DOES APPEAR THAT NORTHERN IOWA WILL SEE THE
BEST CHANCE FOR SNOW AS ROCKY MOUNTAIN RIDGE AMPLIFIES AND SPILLS
COLD AIR INTO THE CWA.  AFTER THAT THE RIDGE GRADUALLY WORKS INTO
THE CENTRAL PART OF THE COUNTRY MODERATING TEMPS SOME.  A WEAK AND
FAST MOVING SHORT WAVE FLATTENS THE RIDGE A BIT FOR SUNDAY AND
BRINGS A CHANCE AGAIN FOR SNOW LATE SUNDAY/SUNDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ALONG AND
NORTH OF HIGHWAY 18 FROM 9 PM TONIGHT THROUGH NOON MONDAY.  FREEZING
RAIN ADVISORY ROUGHLY ALONG THE HIGHWAY 20 CORRIDOR FROM 6 AM TO
NOON MONDAY.

&&

FAB
Hazardous weather outlook, Jan 1, 11:15 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CST SUN JAN 1 2006

IAZ004>007-015>017-023>028-033>039-044>047-030515-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
1115 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...GENERALLY NORTH OF A DENISON TO BOONE TO WATERLOO LINE.

.DAY ONE...TONIGHT

SCATTERED RAIN WILL BECOME WIDESPREAD OVERNIGHT. A FEW AREAS OF
FREEZING RAIN OVER THE FAR NORTHWEST WILL SPREAD SOUTHEAST SLOWLY
THROUGH THE NIGHT. ICE ACCUMULATIONS TONIGHT WILL BE ONE TO TWO
TENTHS OF AN INCH ALONG AND NORTHWEST OF A LINE FROM
POCAHONTAS...TO BRITT...TO NORTHWOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIX OF SNOW...SLEET...AND FREEZING RAIN WILL CONTINUE MONDAY
MORNING. MOST OF THE PRECIPITATION IN FAR NORTHWEST IOWA WILL BE
SLEET AND SNOW...WITH FREEZING RAIN AND SLEET FURTHER SOUTH FROM
HIGHWAY 3 TO HIGHWAY 20. AN ADDITIONAL TENTH OF AN INCH OF ICE
ACCUMULATION IS POSSIBLE. SNOWFALL ACCUMULATIONS OVER FAR NORTHWEST
IOWA WILL AVERAGE AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED...HOWEVER REPORTS OF ICE AND
SLEET ACCUMULATION WOULD BE GREATLY APPRECIATED.

IAZ048>050-057>062-070>075-081>086-092>097-030515-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1115 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...GENERALLY SOUTH OF A DENISON TO BOONE TO WATERLOO LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT. THE
STRONGER STORMS MAY PRODUCE HAIL OF UP TO ONE HALF INCH IN
DIAMETER AS WELL AS BRIEF HEAVY RAINFALL. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.